Florida, 2011

Rip Current in Florida, April 27, 2011

April 27, 2011 · NWS TBW · 1 event in 1 county or zone

Breezy conditions were in place across the coastal waters with a moderate risk for rip currents in place. Several swimmers were rescued from the waters off of Honeymoon Island due to a strong rip current that developed near a jetty.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Breezy conditions were in place across the coastal waters with a moderate risk for rip currents in place. Several swimmers were rescued from the waters off of Honeymoon Island due to a strong rip current that developed near a jetty.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 27, 12:33 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 27, 12:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
133 PM EDT WED APR 27 2011

.SHORT TERM (TONIGHT - FRIDAY)...
A STRONG UPPER TROUGH AND ATTENDANT SURFACE LOW PRESSURE AFFECTING
THE SOUTHEASTERN U.S. THIS AFTERNOON WILL LIFT NORTHEAST INTO THE
GREAT LAKES REGION TONIGHT THEN INTO EASTERN CANADA ON THURSDAY. A
TRAILING COLD FRONT FROM THIS STORM SYSTEM WILL APPROACH FROM THE
NORTHWEST TONIGHT. THE FRONT WILL THEN SLOW DOWN SOME BUT WILL MOVE
INTO THE NATURE COAST DURING THURSDAY AFTERNOON AND THEN THROUGH THE
REMAINDER OF THE FORECAST AREA THURSDAY NIGHT AND EARLY FRIDAY.

SUFFICIENT MOISTURE INSTABILITY AND LIFT ACCOMPANYING THE PREFRONTAL
TROUGH SHOULD SUPPORT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
(POPS 20 TO 30 PERCENT RANGE) DURING THURSDAY WITH ADDITIONAL SHOWERS
OR STORMS POSSIBLE WITH THE MAIN FRONTAL PASSAGE THURSDAY NIGHT. ON
FRIDAY LINGERING SHOWERS ACROSS CENTRAL AND SOUTHERN ZONES WILL COME
TO END AS DRIER AIR MOVES INTO THE REGION IN THE WAKE OF THE FRONT
AS SURFACE HIGH PRESSURE BUILDS IN OVER THE NORTHERN GULF. TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL THROUGH THURSDAY THEN WILL BRIEFLY FALL
BACK TOWARD CLIMATIC NORMS ON FRIDAY IN THE WAKE OF THE FRONT.

.LONG TERM (FRIDAY NIGHT - WEDNESDAY)...
SYNOPTIC PATTERN WILL BEGIN TO SHIFT TOWARDS A MORE DRY AND WARM
PATTERN WITH DEEP LAYER RIDGING SETTING UP OVER THE REGION.
HOWEVER...WITH A COLD FRONT SOUTH OF THE AREA...MAY SEE A COUPLE
NIGHTS OF WEAK COLD AIR ADVECTION. MODELS FOR SAT AND SUN MORNINGS
CONTINUE TO TREND TOWARDS COOLER CONDITIONS. LOWS NOW EXPECTED TO
DIP INTO THE LOW/MID 50S ACROSS THE NATURE COAST WITH UPPER 50S TO
MID 60S ELSEWHERE. FORECAST SOUNDINGS SHOW THE LOW/MID LEVEL FLOW
VEERING TO A MORE EASTERLY FLOW WITH THE SURFACE RIDGE SHIFTING
EAST. OVERNIGHT LOWS WILL GRADUALLY REBOUND THE LOW 60S TO LOW 70S
WITH HIGHS REMAINING IN THE MID 80S TO LOW 90S THROUGH MUCH OF THE
PERIOD. PLENTY OF DRY AIR WILL REMAIN IN PLACE THROUGH THE WEEKEND
HELPING TO KEEP RAINFALL CHANCES AT A MINIMUM. BY THE END OF THE
SHORT TERM...MID LEVEL SYNOPTIC RIDGING BEGINS TO BREAK DOWN SO
MAY SEE SOME SHOWERS ALONG THE SEA BREEZE MON AND TUES.

&&

.AVIATION...
GUSTY SOUTH TO SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH SOME
THIS EVENING. VFR CONDITIONS EXPECTED NEXT 24 HOURS... BUT MAY SEE
SOME IFR/MVFR CEILINGS THURSDAY MORNING AS SURFACE HEATING COMMENCES.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN ELEVATED TONIGHT AND THURSDAY AHEAD OF A
COLD FRONT WHICH WILL BE MOVING INTO THE NORTHERN GULF WATERS LATER
TONIGHT AND THEN THROUGH THE REMAINDER OF THE WATERS DURING THURSDAY
AND THURSDAY NIGHT. GIVEN THIS WILL CONTINUE WITH EXERCISE CAUTION
HEADLINES FOR ALL WATERS THROUGH EARLY THURSDAY. WINDS WILL SHIFT
INTO THE NORTHWEST THURSDAY NIGHT AS THE FRONT MOVES SOUTH...THEN
WINDS WILL BECOME NORTH TO NORTHEAST ON FRIDAY AS SURFACE HIGH
PRESSURE BUILDS IN OVER THE NORTHERN GULF IN THE WAKE OF THE FRONT.
WINDS WILL VEER INTO THE EAST AND SOUTHEAST DURING THE UPCOMING
WEEKEND AND INTO EARLY NEXT WEEK AS THE SURFACE HIGH SHIFTS EAST OFF
THE MID ATLANTIC COAST INTO THE ATLANTIC WITH EASTERLY SURGES A GOOD
POSSIBILITY EACH EVENING.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED THROUGH THURSDAY AS WARM AND HUMID
CONDITIONS REMAIN OVER THE REGION. DRIER AIR WILL MOVE INTO THE REGION
IN THE WAKE OF A COLD FRONT ON FRIDAY AND WILL PERSIST ACROSS THE AREA
THROUGH EARLY SATURDAY. THIS DRIER AIR MASS WILL ALLOW HUMIDITY VALUES
TO FALL BELOW 35 PERCENT OVER INLAND LOCATIONS BOTH FRIDAY AND SATURDAY
AFTERNOONS. WILL NEED TO MONITOR FOR SHORT FUSED INSTANTANEOUS RED FLAG
CONDITIONS DURING FRIDAY AFTERNOON AS 20 FOOT WINDS WILL BE SUSTAINED
CLOSE TO 15 MPH. DURING SATURDAY DIMINISHING WINDS ALONG WITH LOW ERC
VALUES SHOULD PRECLUDE ANY ADDITIONAL RED FLAG CONDITIONS. DURING SUNDAY
AND INTO EARLY NEXT WEEK A SLOW INCREASE IN MOISTURE WITHIN THE DEVELOPING
EAST TO SOUTHEAST WIND FLOW SHOULD KEEP HUMIDITY VALUES ABOVE CRITICAL
LEVELS WITH NO OTHER FIRE WEATHER CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  89  69  84 /  10  20  20  10
FMY  74  91  72  87 /  10  20  30  20
GIF  72  91  70  85 /  10  20  20  20
SRQ  74  87  71  82 /  10  20  30  20
BKV  67  88  64  83 /  10  30  20  10
SPG  76  88  73  83 /  10  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...20/BARRON
AVIATION...63/JILLSON
Hazardous weather outlook, Apr 27, 4:10 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT WED APR 27 2011

FLZ039-042-043-048>052-055>057-060>062-065-272115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
510 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FOG IMPACT...
A HUMID AIRMASS ALLOWED FOR PATCHY LATE NIGHT FOG TO DEVELOP AND
WILL CONTINUE TO REDUCE VISIBILITIES THROUGH AROUND 10 AM THIS
MORNING. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM
HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING DISTANCE WHEN
ENCOUNTERING FOG.

...WIND AND SEA IMPACT...
BREEZY WINDS OVER THE COASTAL WATERS WILL CREATE HAZARDOUS BOATING
CONDITIONS THROUGH THIS AFTERNOON. OPERATORS OF SMALL CRAFT ARE
ENCOURAGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO PASS THROUGH THE AREA
THURSDAY AND THURSDAY EVENING AHEAD OF THE COLD FRONT. THE MAIN
THREATS WILL BE GUSTY WINDS...POSSIBLE HAIL...HEAVY RAINFALL WITH
MINOR FLOODING...AND DANGEROUS LIGHTNING.

...WIND AND SEA IMPACT...
BREEZY WINDS AHEAD OF AND DURING THE FRONTAL PASSAGE WILL CREATE
THE POTENTIAL FOR HAZARDOUS BOATING CONDITIONS OVER THE COASTAL
WATERS THURSDAY NIGHT AND FRIDAY.

...FIRE WEATHER IMPACT...
DRY AIR BEHIND THE COLD FRONT WILL LET RELATIVE HUMIDITY VALUES
DROP INTO THE LOW 20S OVER THE NATURE COAST AND INTERIOR CENTRAL
FLORIDA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Pinellas

When
April 27, 1:00 PM EST
Where
Pinellas forecast zone
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Five people swimming near a jetty got caught in a strong rip current and had to be rescued. A beach goer rescued two men before firefighters arrived and rescued another man and two women. The women were both 19-years-old, and the three men were ages 23, 40, and 50. Four of the five people were treated by paramedics at the scene. In addition, around 1 PM EDT, two other children caught in a rip current were rescued by the beach goer, but neither required medical treatment.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298650.